Nebraska, 2016

Hail and Damaging Winds in Nebraska, May 25 to 26, 2016

May 25 to 26, 2016 · NWS OAX · 6 events in 6 counties and zones

Isolated to scattered thunderstorms developed along a wavy cold front that extended from eastern South Dakota into central Nebraska. Due to favorable instability and shear, a few of these thunderstorms were able to become severe as the moved east into northeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated to scattered thunderstorms developed along a wavy cold front that extended from eastern South Dakota into central Nebraska. Due to favorable instability and shear, a few of these thunderstorms were able to become severe as the moved east into northeast Nebraska. The thunderstorms developing into a short line during the evening, and then moved southeast into east central Nebraska with some strong winds. The severe weather threat ended during the early morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 25, 5:20 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, May 25, 5:20 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
620 PM CDT WED MAY 25 2016

.SHORT TERM...(tonight through Saturday)
Issued at 250 PM CDT Wed May 25 2016

Potential for periods of thunderstorms will extend through the
short term portion of the forecast. Good moisture and instability
is expected to remain across the region during this time frame as
a pair of upper troughs kick out a series of short waves across the
plains region.

Surface map at 19z showed an area of low pressure over northeast
South Dakota with a weak trough extending from the low into
northwest Nebraska. A second low was over south central Kansas
with a warm front extending into northeast Kansas and a dry line
stretching south into north central Texas. These two surface
features are expected to be the primary focus for thunderstorm
development into Thursday.

A few storms had already developed over far western Nebraska and
western South Dakota early this afternoon with short range models
showing them spreading east ahead of the Dakota surface trough
into the evening as an upper wave tracks toward the upper midwest.
Main focus then shifts to the south on Thursday and Thursday night
with Kansas system as warm front lifts north to vicinity of
southern Nebraska border by late afternoon. This boundary
continues to lift into eastern Nebraska during the evening
becoming stationary in a northeast to southwest orientation by
late evening into early Friday. Combination of stalled boundary
and high PW will allow strong chance of heavy rain event across
the area Thursday night, likely preceeded by severe weather event
late Thursday afternoon and evening. No headlines at this time but
will mention in HWO and blast message to increase awareness of the
potential.

Chance of storms will continue for Friday into Saturday as the
main upper trough moves across the lower Missouri valley.

.LONG TERM...(Saturday night through Wednesday)
Issued at 250 PM CDT Wed May 25 2016

Upper pattern flattens for a time behind the lower Missouri valley
trough Saturday night into Sunday but begins to amplify again
Sunday night into Monday. This will allow another extended period
of showers and thunderstorms to setup across the region through
Wednesday.

&&

.AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Friday)
Issued at 610 PM CDT Wed May 25 2016

A strato-cu deck which developed over southeast and east-central
Nebraska this afternoon is in the process of mixing out with VFR
ceilings at KOMA and KLNK likely scattering out this evening.
Thunderstorms currently developing over central Nebraska will
approach KOFK around 03 to 04z. Confidence in KOFK being affected
remains low, so a TEMPO group will not be included at this
juncture. Otherwise, expect winds to gradually switch to easterly
or southeasterly on Thursday as a warm front develops across the
area. The chance of thunderstorms will increase after 18z
Thursday.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Mead
Hazardous weather outlook, May 25, 3:53 PM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
453 PM CDT WED MAY 25 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-261200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
453 PM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS EVENING INTO
TONIGHT...MAINLY OVER NORTHEAST NEBRASKA. LARGE HAIL AND DAMAGING
WIND GUSTS WILL BE THE PRIMARY HAZARDS.

A WARM FRONT WILL BECOME ESTABLISHED ACROSS EASTERN NEBRASKA AND
WESTERN IOWA ON THURSDAY. THIS BOUNDARY WILL SERVE AS A FOCUS FOR
SEVERE STORM DEVELOPMENT DURING THE AFTERNOON AND EVENING HOURS.
ALL HAZARDS INCLUDING TORNADOES...LARGE HAIL...DAMAGING WINDS AND
FLOODING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

SEVERE WEATHER AND FLOODING REMAIN POSSIBLE THROUGH THURSDAY
NIGHT...AND PERHAPS INTO FRIDAY. THUNDERSTORM CHANCES WILL
PERSIST INTO THE EARLY TO MIDDLE PART OF NEXT WEEK...WITH A
CONTINUING RISK FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT BUT MAY BE
NEEDED ON THURSDAY.

The radar

The Sioux Falls radar (KFSD), 147 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
May 25, 7:40 PM CST
Where
Knox County, 4.86 mi S of Niobrara
Measured
1.75 in hail
Reported by
Public
Coordinates
42.680, -98.040

Hail, Lancaster

When
May 25, 9:29 PM CST
Where
Lancaster County, 0.87 mi NW of Hollam
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.540, -96.790

Hail, Wayne

When
May 25, 10:55 PM CST
Where
Wayne County, 0.69 mi N of Wayne
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.240, -97.020

Thunderstorm Wind, Saunders

When
May 25, 11:45 PM CST
Where
Saunders County, 0.86 mi SE of Wahoo Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.240, -96.590

Hail, Thurston

When
May 25, 11:51 PM CST
Where
Thurston County, 0.86 mi SW of Pender
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.110, -96.710

Thunderstorm Wind, Douglas

When
May 26, 12:12 AM CST
Where
Douglas County, 1.7 mi WSW of Mc Hugh
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.290, -96.100

A tree was blown down near 120th and Maple streets in the city of Omaha.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627869, 627871, 627872, 627874, 627875, 627877.